Illinois, 2019

Flooding and Hail in Illinois, November 30, 2019

November 30, 2019 · NWS PAH · 4 events in 4 counties and zones

Rounds of showers and thunderstorms brought heavy rain and minor flooding to the region. Some of the stronger thunderstorms produced hail, with hail up to the size of quarters reported in southwestern Jackson County, IL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Rounds of showers and thunderstorms brought heavy rain and minor flooding to the region. Some of the stronger thunderstorms produced hail, with hail up to the size of quarters reported in southwestern Jackson County, IL. The showers and storms on the last day of November occurred as a warm front lifted north, bringing warm moist air and providing a focus for the showers and storms. Storm total rainfall amounts were 2 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 5:32 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Nov 30, 5:32 AM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
532 AM CST Sat Nov 30 2019

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Sunday night)
Issued at 322 AM CST Sat Nov 30 2019

A large area of rain and elevated thunderstorms will continue to
cross the lower Ohio Valley early this morning. This convection is
associated with a pronounced warm front that was along the
southern border of western KY and southeast MO. A moist
southwesterly inflow (up to around 40 kt at 850 mb) may result in
some backbuilding of storms toward the better inflow. Locally
heavy rainfall will persist until the complex moves east of our
region by midday.

The high-res models such as the hrrr suggest a temporary lull in
precip during the late morning and early afternoon hours. These
models indicate another surge of showers and embedded storms will
move up from the southwest across western KY and southwest IN
during the afternoon and early evening.

For the most part, model forecast soundings indicate the
convection will be elevated today. Some lowering of the LFC does
occur this afternoon, but surface-based capes remain near zero.
The poor low-level lapse rates will hinder the potential for
strong surface winds through the day. The highest potential for
any surface-based convection and convective winds appears to be
this evening along the actual cold front. The wind shift along
the front will be gradual, limiting frontal convergence. The
limited frontal forcing will lower the potential for a line of
storms, and so the severe weather risk still appears marginal with
this system.

The next potential issue is strong gradient wind gusts behind the
front tonight. Forecast soundings still indicate a brief period of
steep low-level lapse rates in the immediate wake of the frontal
passage tonight. Winds at the top of the mixed layer will be near
40 knots. Since the duration of the strong mixing tonight looks
rather short, the chances of any advisory-level winds are too low
for the issuance of a wind advisory. Later shifts can re-evaluate
this issue.

A dry slot will bring plenty of clear sky early Sunday, but
wraparound moisture will arrive during the day. The strong low
pressure system will pass across northern Illinois early Sunday,
reaching Ohio Sunday evening. Some precipitation will wrap around
the base of the low, affecting places northeast of a Carbondale IL
to Madisonville KY line on Sunday afternoon and evening. Precip
amounts are forecast to be light. There may be a brief mix or
change to wet snow Sunday evening as the boundary layer cools
rapidly with loss of daytime heating and cold northwest winds
lower the freezing level.

Winds both Sunday and Sunday night will be gusting to 30 mph or
better as the colder air arrives. This will produce noticeably
lower wind chills in the 30s during the day and the 20s at night.

.LONG TERM...(Monday through Friday)
Issued at 322 AM CST Sat Nov 30 2019

The extended forecast period begins with the WFO PAH area split
between the departing eastern U.S closed low and a building ridge to
the west. There may be a lingering sprinkle or two over the
Pennyrile region of west Kentucky during the morning hours on
Monday, but for the most part expect slow clearing from west to east
during the day on Monday.

The upper flow transitions to a generally west northwest zonal flow
through early Thursday over the WFO PAH forecast area, with the
majority of the moisture for cloud cover coming from the eastern
Pacific and Canada through the middle of the week.

The Canadian numerical guidance takes a low off the southern
California coast Wednesday afternoon and moves it near the OK/TX
Panhandles early Thursday, developing a surface low over OK and
extending a warm front east-northeast into extreme southern
Missouri.  The National Blend of Models appears to be too fast and
robust with warm advection precipitation into the WFO PAH forecast
area ahead of this low, so slowed the onset of the precipitation
with heavy influence from the Canadian guidance.  This will hold off
the widespread coverage of chance PoPs until after midnight Thursday
into Friday morning. The Canadian opens the low into an open, low
amplitude shortwave, and accelerates it east of the area by sunset
on Friday.

The blended model guidance attempts to bring another system by next
Sunday morning with light warm advection precipitation moving up
from the lower Mississippi Valley. For collaboration purposes, kept
a small chance for rain into the area late Saturday night, but have
low confidence on the timing and location.

High temperatures during the upcoming week will be near normal for
early December, with overnight lows ranging from 5 to 7 degrees
below to up to five degrees above normal.

&&

.AVIATION...
Issued at 532 AM CST Sat Nov 30 2019

Widespread rain will diminish to scattered showers by midday.
Conditions will remain mainly ifr through the day, even where rain
ends. There will be some periods of mvfr, but these should not be
the predominant conditions. A few thunderstorms will occur, but
their timing and location will be random. Winds will become rather
gusty from the southeast and south later today.

As a cold front passes this evening, winds will become southwest. A
period of gusts over 30 kt is possible immediately behind the front.
Skies will clear out overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

SHORT TERM...MY
LONG TERM...Smith
AVIATION...MY
Hazardous weather outlook, Nov 30, 3:50 AM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 AM CST Sat Nov 30 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 AM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast today and early tonight. The
main hazards with storms today will be locally heavy rainfall and
dangerous lightning. A few storms late this afternoon and this
evening may be accompanied by strong gusty winds.

Following a cold front tonight, winds will increase to around 15
mph with a few gusts from 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty west to northwest winds will continue on Sunday and Sunday
night. Some gusts from 30 to 40 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY

In the hours before

Local storm report, Nov 30, 8:07 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
807 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       1 SE MURPHYSBORO        37.76N 89.33W
11/30/2019  M2.22 INCH       JACKSON            IL   MESONET

            MESONET STATION MURI2 0.8 SE MURPHYSBORO.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&
Special weather statement, Nov 30, 8:30 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
830 AM CST Sat Nov 30 2019

MOZ086-087-301500-
Bollinger MO-Cape Girardeau MO-
830 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOLLINGER AND NORTHERN
CAPE GIRARDEAU COUNTIES UNTIL 900 AM CST...

At 830 AM CST, Doppler radar was tracking a strong thunderstorm near
Marquand, or 8 miles northwest of Marble Hill, moving northeast at 65
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marble Hill, Bollinger Mill State Historic Site, Burfordville,
Patton, Millersville, Daisy, Grassy, Oak Ridge, Sedgewickville,
Pocahontas, Old Appleton and Glenallen.

LAT...LON 3732 9014 3746 9014 3760 8986 3761 8980
      3759 8980 3759 8976 3760 8973 3759 8972
      3760 8969 3758 8968 3760 8966 3760 8964
      3759 8964 3760 8961 3758 8959 3757 8952
      3748 8948 3724 9015 3731 9020
TIME...MOT...LOC 1430Z 241DEG 55KT 3737 9011

DWS
Local storm report, Nov 30, 8:46 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
846 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HEAVY RAIN       3 SSW DE SOTO           37.78N 89.25W
11/30/2019  M2.14 INCH       JACKSON            IL   ASOS

            ASOS STATION KMDH CARBONDALE IL. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0746 AM     HEAVY RAIN       1 SW CRAINVILLE         37.74N 89.08W
11/30/2019  M2.07 INCH       WILLIAMSON         IL   COCORAHS

            COCORAHS STATION IL-WM-14 , IL. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 24 HOURS.

0756 AM     HEAVY RAIN       7 WNW DIX               38.47N 89.07W
11/30/2019  M2.02 INCH       JEFFERSON          IL   COCORAHS

            COCORAHS STATION IL-JF-8 WALNUT HILL IL 1
            WSW. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0800 AM     HEAVY RAIN       FORT BRANCH             38.25N 87.57W
11/30/2019  M2.00 INCH       GIBSON             IN   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR.

&&
Special weather statement, Nov 30, 8:50 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
850 AM CST Sat Nov 30 2019

ILZ084-MOZ076-301515-
Jackson IL-Perry MO-
850 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND CENTRAL
PERRY COUNTIES UNTIL 915 AM CST...

At 849 AM CST, Doppler radar was tracking a strong thunderstorm near
Perryville, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Perryville, Murphysboro, Ava, Gorham and Longtown.

LAT...LON 3774 8932 3760 8992 3772 9000 3783 8972
      3780 8968 3782 8968 3783 8966 3786 8966
      3794 8945
TIME...MOT...LOC 1449Z 246DEG 45KT 3767 8987

DWS
Local storm report, Nov 30, 8:53 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       3 E WARE                37.45N 89.34W
11/30/2019  M2.20 INCH       UNION              IL   PUBLIC

            SATORM TOTAL SINCE 11/29.

&&

GREGM
Special weather statement, Nov 30, 8:59 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
859 AM CST Sat Nov 30 2019

ILZ084-088-MOZ076-087-301530-
Jackson IL-Union IL-Cape Girardeau MO-Perry MO-
859 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION...SOUTHEASTERN
JACKSON...SOUTHEASTERN PERRY AND NORTHEASTERN CAPE GIRARDEAU COUNTIES
UNTIL 930 AM CST...

At 859 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Altenburg, or 7 miles northwest of Trail Of Tears
State Park, moving northeast at 60 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Murphysboro, Hurst, Grand Tower, Altenburg, Cedar Lake
Area, Makanda, Alto Pass and Pocahontas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3760 8915 3759 8906 3759 8909 3743 8967
      3757 8974 3783 8915
TIME...MOT...LOC 1459Z 245DEG 54KT 3753 8960

DWS

The radar

The Paducah radar (KPAH), 84 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flood. Local standard time, as filed.

Hail, Jackson

When
November 30, 9:16 AM CST
Where
Jackson County, 4 mi ESE of Grand Tower
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.608, -89.433

The hailstones were photographed and posted on social media.

Hail, Perry

When
November 30, 9:29 AM CST
Where
Perry County, 5 mi NE of St Johns
Measured
0.75 in hail
Reported by
Public
Coordinates
38.081, -89.185

Flood, Edwards

When
November 30, 11:02 AM CST to 12:30 PM CST
Where
Edwards County, Bone Gap to 0.69 mi E of Bone Gap
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.450, -88.000

Minor flooding of a county road was reported. The road was passable.

Flood, Wayne

When
November 30, 11:30 AM CST to 12:30 PM CST
Where
Wayne County, Fairfield to 3 mi SW of Fairfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.380, -88.370

Two city streets were flooded in Fairfield, and one road was closed east of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863104, 863103, 863302, 863320.